Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 22, NWS Gaylord, MI

June 21, 2025Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 21, 2025, 6:12 AM EDT for Leelanau County, Michigan. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2025, 6:12 AM EDT (10:12 UTC)
Expired
Jun 21, 2025, 7:30 AM EDT
In force
78 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2025-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2025-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:33 AM EDT, 2 hours 39 minutes earlier. Its key messages:

  • Windy today with strong to severe storms possible; all modes of severe weather possible.
  • Hot and humid early next week, with heat advisories in effect for all of northern Lower counties noon today through Sunday.
  • Cooler midweek with additional chances for showers/ storms.
Area forecast discussion, Jun 21, 3:33 AM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
333 AM EDT Sat Jun 21 2025

.KEY MESSAGES...

- Windy today with strong to severe storms possible; all modes
  of severe weather possible.

- Hot and humid early next week, with heat advisories in effect
  for all of northern Lower counties noon today through Sunday.

- Cooler midweek with additional chances for showers/ storms.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 333 AM EDT Sat Jun 21 2025

An ongoing MCS treking across the upper Midwest is expected to
continue tracking eastward this morning, with indications that
at least parts of eastern Upper and northwest Lower will be
impacted as the system rides a tightening instability gradients
into the area. There remains enough support from upstream trends
and the environment downstream for the complex to strengthen
and hold together to bring the potential for damaging winds,
large hail, and a low end tornado threat as it moves through.
Confidence continues to increase in at least some severe risk
during the morning to early afternoon hours.

As the system exits, partial clearing and continued strong
southwesterly flow ushering in deep moisture may allow the
environment to recover as we head into the afternoon/ evening
hours to support additional thunderstorms. Forecast soundings
show strong instability and sufficient deep layer shear to
support additional storm development, especially along lingering
boundaries. If storms redevelop, they may again become strong
to severe with all threats still possible.

Temperatures will rise into the 90s across the region combined
with dewpoints in the upper 60s to low 70s, making heat indices
rise into the upper 90s/ low 100s. Slightly cooler conditions
can be expected near the lakes and where cloud cover lingers,
though it will still be uncomfortably hot and humid region-wide.
A very warm and humid night follows, with lows holding mostly
in the 70s across much of the region allowing little relief from
the heat. A stray shower or storm is possible overnight (mainly
across eastern Upper), but most of the area should stay quiet.
As of now, heat advisories go into effect at noon today and
continue through 8 PM Sunday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 333 AM EDT Sat Jun 21 2025

Hot and humid conditions will continue into Sunday and Monday
under persistent upper-level ridging. Highs both days will climb
into the 90s for most areas, with dewpoints in the upper 60s/
70s pushing heat indices into the 95-100 (105?) range. Overnight
lows will stay in the 70s as well, again, offering little
relief from the heat... Heat advisories remain in effect through
Sunday evening, with the growing possibility of it being
extended into Monday (timing of potential precipitation could
play a role in how high temperatures get on any given day).

A transition toward a more active pattern begins late Monday
into Tuesday as the ridge breaks down and a frontal boundary
stalls near the region. This boundary will remain a focus for
showers and thunderstorms through much of the upcoming week.
Multiple disturbances look to ride along the front, bringing
several rounds of showers/ storms with the potential for strong
storms and possible heavy rainfall if we experience any training
storms. Precipitation chances will heavily depend on how the
boundary sets up and evolves through the week.

Temperatures trend back toward more seasonable levels mid to
late week, with highs returning to the 70s and low 80s. Humidity
looks like it could keep things slightly muggy with the
unsettled pattern likely to persist through the end of the
period.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1246 AM EDT Sat Jun 21 2025

VFR conditions are expected to persist for most of tonight ahead of
expected thunderstorms across parts of the area this morning -- some
of which could be strong/severe. Mostly likely area for
strong/severe storms capable of wind gusts in excess of 50 mph,
large hail, and frequent lightning will be the eastern U.P. and far
northern lower Michigan (including CIU, PLN, APN). CIGs/VSBYs are
expected to lower to IFR with this activity, and potentially down to
LIFR for brief periods under heavy rainfall. After storms pass, VFR
conditions are expected to return for the remainder of the day.
South to southwest winds will increase through the morning, becoming
15-20 kts with gusts of 30-40kts this afternoon and early evening.
Occasional gusts exceeding 40kts will be possible, especially at TVC
and MBL. Given quickly strengthening winds off the surface, LLWS is
included in the TAFs later today through the end of the issuance
period.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from noon today to 8 PM EDT Sunday for
     MIZ016>018-020>036-041-042-099.
     Beach Hazards Statement from 8 AM EDT this morning through
     Sunday evening for MIZ020-025-031-095-096-098.
MARINE...Small Craft Advisory from 10 AM this morning to 8 PM EDT
     Sunday for LHZ349.
     Small Craft Advisory from 8 AM this morning to 8 PM EDT Sunday
     for LMZ323-341-342-344>346.
     Small Craft Advisory from noon today to 8 PM EDT this evening
     for LSZ321.

&&

SHORT TERM...NSC
LONG TERM...NSC
AVIATION...DJC
Hazardous weather outlook, Jun 20, 2:36 PM EDT, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
236 PM EDT Fri Jun 20 2025

MIZ016>018-020>036-041-042-086>088-095>099-211845-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
236 PM EDT Fri Jun 20 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected tonight, some could be
strong to severe, especially later tonight. Gusty winds and large
hail will be the primary severe weather concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms remain possible Saturday, some could be
strong to severe, especially early Saturday.

Dangerously hot and muggy weather is expected Saturday through
Monday. Please see the latest heat advisory for additional
details.

Dangerous swim conditions are expected on some beaches of northern
Lake Michigan. Please see the latest beach hazard statement for
additional details.

Additional chances for thunderstorms are expected at various times
Monday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
236 PM EDT Fri Jun 20 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected tonight, some could be
strong to severe, especially later tonight. Gusty winds and large
hail will be the primary severe weather concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms remain possible Saturday, some could be
strong to severe, especially early Saturday.

Additional chances for thunderstorms are expected at various times
Monday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:19 AM EDTSpecial Marine WarningAPX116 min
Jun 21, 6:52 AM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse68 min
Jun 21, 6:54 AM EDTSpecial Marine WarningAPX66 min
Jun 21, 7:25 AM EDTSevere Thunderstorm WarningAPXAntrim, Kalkaska68 min
Jun 21, 8:00 AM EDTAreal Flood AdvisoryAPXGrand Traverse, Kalkaska, Leelanau60 min
Jun 21, 8:04 AM EDTSevere Thunderstorm WarningAPXCrawford41 min
Jun 21, 8:48 AM EDTSpecial Weather StatementAPXOscoda42 min
Jun 21, 8:54 AM EDTSpecial Weather StatementAPXMackinac81 min
Jun 21, 9:01 AM EDTSpecial Marine WarningAPX59 min
Jun 21, 9:08 AM EDTSpecial Marine WarningAPX67 min
Jun 21, 9:11 AM EDTSpecial Weather StatementAPXCharlevoix34 min
Jun 21, 9:16 AM EDTSpecial Weather StatementAPXCheboygan, Emmet59 min
Jun 21, 9:35 AM EDTSpecial Weather StatementAPXIosco25 min
Jun 21, 9:37 AM EDTSpecial Marine WarningAPX53 min
Jun 21, 9:40 AM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet28 min
Jun 21, 9:43 AM EDTSpecial Marine WarningAPX92 min
Jun 21, 9:49 AM EDTSpecial Marine WarningAPX56 min
Jun 21, 9:59 AM EDTSpecial Marine WarningAPX61 min
Jun 21, 10:07 AM EDTSevere Thunderstorm WarningAPXCharlevoix38 min
Jun 21, 10:08 AM EDTSpecial Marine WarningAPX52 min
Jun 21, 10:47 AM EDTSpecial Marine WarningAPX28 min
Jun 21, 10:55 AM EDTAreal Flood AdvisoryAPXMackinac50 min
Jun 21, 11:00 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Cheboygan, Emmet45 min
Jun 21, 11:04 AM EDTSpecial Marine WarningAPX26 min
Jun 21, 11:17 AM EDTSpecial Marine WarningAPX88 min
Jun 21, 11:21 AM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle24 min
Jun 21, 11:46 AM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle29 min
Jun 21, 12:11 PM EDTSpecial Marine WarningAPX79 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.